|horrible mood swings are ruining my life
May 20, 1999
dear micheal, i have been hiv+ for over 9 years now, and just last september, my doctor put me on viramune, epivir, and zerit. i am also taking prozac (soon to switch to zoloft). i suffer HORRIBLE mood swings that i cant control and usually end up with me damaging personal property of mine that is usually quite expensive to replace, but the other alternative is hurting myself (the swings get that bad). please tell me if theres anything i should do. i. i am working on my BA degree at a small vermont college and these swings have just about alienated me from my classmates and instructors. thanks, d.e.b.
| Response from Mr. Shernoff
My first qiestion is have you been to a psychiatrist for a consultation with a mental health professional who is an expert in diagnosing and treating violent mood disorders? This is a logical place to start. I suggest you see an MD psychiatrist because he or she can diagnose your condition, prescribe the appropriate medication and do psychotherapy all at the same time. It is really one stop mental health for a person with the kind of condition you describe.
I hope that your primary care doctor is not the person who is prescribing your psychotropic medication. If he or she is, please ask them for a referral to a psychiatrist . This is not disresepctful to your primary care doc, but insures that you are getting the specialized care that you require. WHy I am saying this is that both drugs you mention are anti-depressants, that do not necessarily help with violent mood swings. There are other specific drugs that are better suited for treating the kind of condition you describe. But it will only take a good psychiatrist to know what medications are correct for you.
Obviously it would be enormously beneficial if this psychiatrist is also skilled in working with people with HIV so that he or she is knowledgeable about any potential medication interactions. Even if you are in psychotherapy with a nonpsychiatrist, you still need to see a psychopharmacologist (who is a psychiatrist who specilaizes in psychiatric medication) in order to insure that you are getting the very best care. This is all very complicated, and requires very well trained professionals to make certain that you will get the most sophisticated care and best treatment possible.
Also, be patient, it can take awhile to find the correct medication that will help you. Michael Shernoff, MSW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hiv Positive Symptoms Mood Swings
- Hiv Symptoms And Mood Swings
- Coated Tongue After Licking Vagina Worried I Have HIV
- Painful Ejaculation After Masturbation Worried I Have HIV
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
- Runny Nose After Oral Sex With No Protection Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.